Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

July 2, 2018Stone County, Mississippi

NWS Mobile, AL issued this special weather statement at Jul 2, 2018, 2:49 PM CDT for Stone County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 2:49 PM CDT (19:49 UTC)
Expired
Jul 2, 2018, 3:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL

County Stone County, MS

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS84 KMOB 021949
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
249 PM CDT MON JUL 2 2018
 
MSZ075-078-022030-
Stone MS-Perry MS-
249 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY AND NORTHEASTERN STONE COUNTIES UNTIL 330 PM CDT...

At 248 PM CDT, the strong thunderstorm was located 9 miles east of
Brooklyn, or 14 miles northeast of Wiggins, moving south at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wiggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8924 3091 8914 3115 8914 3116 8887
      3079 8893 3086 8925
TIME...MOT...LOC 1948Z 016DEG 30KT 3104 8902 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 2, 1:05 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 2, 1:05 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
105 PM CDT Mon Jul 2 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...VFR to MVFR ceiling categories with the onset of
the increasing shower and thunderstorm coverage throughout the
afternoon. The heavier showers and stronger thunderstorms will
likely to reduce visibilities to IFR categories into the
afternoon. Brief strong wind gusts of varying direction in and
near convection will also pose hazards to approaches and
departures. The shower and thunderstorm activity will continue
into the evening, especially along the coast with the same
restrictions to ceilings and visibilities. /22

&&

.PREV DISCUSSION... /issued 424 AM CDT Mon Jul 2 2018/

NEAR TERM /Now Through Monday night/...Mid to low level axis of a
trof of low pressure is draped over the central Gulf coast per
latest upper map analysis (02.00Z). The surface reflection of the
trof and perhaps a weak surface low is located over the near
shore northwest FL coastal waters. This is denoted well in the
latest radar loops showing counter clockwise motion in radar
returns in this vicinity. The surface/upper air trof moves slowly
westward over the area today. These features bring deep layer
ascent over the area and with anomalously high deep layer moisture
values having changed little, periods of showers and storms
remain in the forecast. The stronger storm clusters of late have
resulted in high rainfall rates in a short period of time and
expect the same today. Will continue to advertise a limited threat
of flooding as the passage of any of these convective clusters
could lead to a few instances of localized flooding over poor
draining, lower lying areas. This especially true where storms
move repeatedly over the same areas. The uncertainty in the
forecast is exactly where these will set up as the various high
resolution mesoscale models of the HRRR, 3 KM NAM, WRF-NMM and
WRF-ARW vary in their respective solutions. Frequent, concentrated
lightning will also pose a hazard in and near the strongest
storms.

To account for afternoon convection that carries over into the
evening, forecasters will maintain a modest chance of showers and
storms. With the trof axis, surface/aloft moving more west into
southeast LA thru tonight, will show chances of showers and storms
trending lower late in the night. /10

SHORT TERM /Tuesday Through Wednesday night/...Tuesday through
Tuesday night, the upper trough bringing today's weather continues
to move off to the west on the southern periphery of an upper
ridge centered over the eastern Conus, and an upper level ridge
moves over the Southeast. The exiting system's weakly organized
surface low moves east of the forecast area, switching the general
low level northerly flow that has been present the last few days
to southerly as a surface ridge builds west over the Tennessee
River Valley from the Carolinas. The deep layer moisture over the
forecast area decreases, especially with drier mid level air
moving over the area Tuesday into Tuesday night. With the
decreasing moisture levels comes decreasing rain chances,
especially east of the Tombigbee River. Areas west still see
residual high PoPs, though. The gradient of rain chances, and
decreasing cloud cover brings a west to east gradient of high
temps for Tuesday, ranging from several degrees below seasonal
west to around or a bit above east. Am a bit concerned with the
drier mid level air moving in with the tail edge overlapping the
tail end of the rain and bringing a bit better chance of damaging
downburst winds if it gets absorbed into any tsra. Lows Tuesday
night are expected to see lows around to a bit above, with
residual low level moisture, and increasing upper level cloud
cover from another system approaching from the east helping to
temper overnight radiational cooling.

As hinted in the above paragraph, another system moves onshore on
the northern Florida Atlantic coast, moving to the northeast Gulf
coast by Thursday morning. Deeper layer moisture levels begin to
increase Wednesday into Wednesday night with the approaching
system. Rain chances begin to rise again, with moisture levels
quickly (according to guidance) rising back to above seasonal
levels and topping out around 2" Wednesday afternoon into
Wednesday night. With enough sun working in Wednesday morning
before thicker cloud cover builds, combined with increased
subsidence from the eastern Conus upper ridge, high temps closer
to seasonal return to the area for Wednesday before the increasing
cloud cover limits radiational cooling Wednesday night.

/16

LONG TERM /Thursday Through Sunday/...A second system moves over
the forecast area in the extended, and with a weakening/shifting
west of the upper ridge over the Eastern Conus, timing begins to
diverge in the medium range guidance, though path is pretty close.
The shifting of the upper ridge comes from a weakening of the
upper ridge along the East Coast. The ECMWF is a bit farther west
and south, slowing the second system's passing. GFS is
advertising the axis of the system passing early Thursday night,
the ECMWF is advertising during the day Friday. The GFS is
advertising a third shortwave system moving west over northern
Florida this weekend, ultimately forming a weakly organized system
over the north-central Gulf, whilst the ECMWF advertising an
upper ridge building west over Florida and the eastern Gulf this
weekend.

For the rest of the work week, the resultant forecast from the
differences in the ECMWF and GFS are small enough that the
resultant forecast spread is decently small. Other than some
tweaking, have not deviated significantly with rain chances around
to a bit above seasonal and temps a bit below. For the weekend
into the coming week, with the differences in the guidance
becoming more pronounced, have blended the warmer/drier ECMWF and
cooler/wetter GFS for the final forecasts. Result is temps
remaining a bit below seasonal and PoPs around to a bit above.

MARINE...Environmental conditions support some potential for
waterspouts today. Other threats for recreational and commercial
boaters will be thunderstorms which have had a history of frequent
and concentrated lightning. Other threats in and near storms will
be visibility reducing heavy rains, brief strong wind gusts and
locally higher waves/seas. Storm motion will also be interesting
today as storms will track from north to south, west of the weak
surface pressure trof and from southeast to north, east of the
trof axis. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 2, 4:23 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
423 AM CDT Mon Jul 2 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
423 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorm coverage is forecast to increase through the course of
the day. At this time, the main threat from storms will be locally
heavy rain resulting in the potential for localized flooding in poor
draining, lower lying areas. Other threats will be frequent
lightning and brief strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Storms will bring locally heavy rainfall at times resulting in the
potential for localized flooding in poor draining, lower lying
areas. Other threats will be frequent lightning and brief strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-031200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
423 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Environmental conditions support the development of waterspouts this
morning.

Thunderstorms will bring the potential for frequent lightning,
visibility reducing heavy rains, brief strong wind gusts, locally
higher waves and seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will bring the potential for frequent lightning,
visibility reducing heavy rains, brief strong wind gusts, locally
higher waves and seas.

In the hours before

Special weather statement, Jul 2, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
249 PM CDT MON JUL 2 2018

MSZ075-078-022030-
Stone MS-Perry MS-
249 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY AND NORTHEASTERN STONE COUNTIES UNTIL 330 PM CDT...

At 248 PM CDT, the strong thunderstorm was located 9 miles east of
Brooklyn, or 14 miles northeast of Wiggins, moving south at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wiggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8924 3091 8914 3115 8914 3116 8887
      3079 8893 3086 8925
TIME...MOT...LOC 1948Z 016DEG 30KT 3104 8902

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:23 PM CDTSpecial Weather StatementMOBMobile37 min
Jul 2, 4:28 PM CDTSpecial Weather StatementMOBBaldwin, Butler, Conecuh, Escambia, Monroe47 min
Jul 2, 5:24 PM CDTSpecial Weather StatementMOBButler51 min
Jul 1, 7:39 PM CDTSpecial Weather StatementMOBPerry51 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.